Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 96, NWS Lubbock, TX

June 12, 2004King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 12, 2004, 8:58 PM CDT for King County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2004, 8:58 PM CDT (01:58 UTC)
Expired
Jun 12, 2004, 10:00 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County King County, TX

The radar

The Altus AFB radar (KFDR), 144 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:40 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4742 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:27 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 12, 3:27 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT SAT JUN 12 2004

.SHORT TERM...
CIRRUS SPREADING OVER THE AREA AS SHTWV TROF IS JUST NOSING INTO SW
TX. 12Z MESO-ETA INDICATES ANOTHER SHTWV TROF FOLLOWING BEHIND IT
WHICH WILL ADVANCE INTO WTX BY 03Z AND PHASE WITH THE FIRST ONE OVER
THE ROLLING PLAINS AROUND MIDN...THESE WILL BRING STEEP MID-LVL
LAPSE RATES AND INCREASING WINDS ALOFT TO THE SPLNS THIS EVE.

AT 19Z...THE DRYLINE HAS MIXED TO ROUGHLY THE EDGE OF THE CAPROCK
WITH MOISTURE EXPECTED TO HOLD IN OVER MOST OF THE ROLLING PLAINS.
WINDS EAST OF THE DRYLINE ARE ALREADY BACKING.

SBCAPES 3-4K J/KG FCST BY THE 18Z META EAST OF THE DRYLINE THIS
EVE AND 0-6 KM SHEAR OF 30 KTS INDICATE TSTMS THAT DEVELOP WILL BE
SVR...WITH LARGE HAIL AND DAMAGING WIND GUSTS PROBABLE. CAP AROUND
800MB DEPICTED ON MAF 18Z SND WILL SLOWLY ERODE AND PERHAPS FAVORS
DEVELOPMENT OVER THE NE CWA FIRST...EXPANDING SWD WITH TIME. HIGH
DEW POINT DEPRESSIONS WILL MINIMIZE THE TORNADO THREAT OVER MOST OF
THE AREA...BUT THREAT OF TORNADOES WILL INCREASE AFTER 0Z OVER THE
FAR EASTERN COUNTIES AS WINDS BACK AND LCLS LOWER.

18Z RUC IS NOW BREAKING OUT PRECIP THIS EVE OVER THE ENTIRE EASTERN
HALF OF THE CWA WHILE THE 12Z WS-ETA CONFINES IT MAINLY TO THE
EASTERN COLUMN OF COUNTIES. SOME QUESTIONS REMAIN OVER THE ROLE THE
CIRRUS SHIELD...STRENGTH OF SUBSIDENCE BETWEEN FIRST AND SECOND
SHTWV TROFS...AND SHARPNESS...EXACT LOCATION...AND POSITION OF BULGE
IF ANY OF THE DRYLINE. FOR THESE REASONS HAVE NOT UPPED POPS INTO
THE LIKELY CATEGORY FOR ANY PARTICULAR LOCATION.

DRYLINE SHOULD RETREAT THROUGH ALL BUT THE FAR NW COUNTIES TONIGHT.
MAY SEE SOME BRIEF LOW CLOUDS SUN MORN...SIMILAR TO TODAY...BUT THEY
SHOULD BE SHORT-LIVED. DRYLINE EXPECTED TO MIX FARTHER EAST OFF THE
CAPROCK DURING THE DAY THUS LIMITING ANY CONVECTION TO THE VERY FAR
EASTERN COUNTIES. UPR-LVL RIDGE TO MOVE IN FROM THE WEST...
INCREASING MID-LVL TEMPS SHOULD PROHIBIT ANYTHING MORE THAN ISOLD
CONVECTION IN THAT AREA.

.LONG TERM...
WARM RIDGE IS EXPECTED TO PREVAIL THROUGH THE EARLY PART OF NEXT
WEEK PROVIDING MOSTLY DRY HOT WEATHER. FOR THE LATTER PART OF THE
WEEK...MODELS HINT AT A FRONT TRYING TO PUSH SOUTH INTO THE AREA
UNDERCUTTING THE RIDGE AND PROVIDING A SLIGHT CHANCE OF STORMS.
OTHERWISE WARM SUMMERTIME WEATHER WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       57  97  60  96 /  10   0   0  10
TULIA        64  97  65  96 /  10   0   0  10
PLAINVIEW    65  98  65  96 /  20   0   0  10
LEVELLAND    64  98  65  98 /  10   0   0  10
LUBBOCK      66  98  66  98 /  20   0   0  10
BROWNFIELD   66  99  66  98 /  20   0   0  10
CHILDRESS    69  96  70  95 /  40  10  10  10
SPUR         68  97  71  97 /  40  10  10  10
ASPERMONT    71  97  73  96 /  40  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/33
Hazardous weather outlook, Jun 12, 11:43 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT SAT JUN 12 2004

TXZ024>026-030>032-036>038-042>044-131630-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-
MOTLEY-STONEWALL-
1143 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF THE EXTREME SOUTHERN
TEXAS PANHANDLE AND THE ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY EAST OF A LINE FROM CHILDRESS TO PADUCAH TO
JAYTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ELSEWHERE EAST OF THE CAPROCK.

WITH DEEP LOW LEVEL MOISTURE IN PLACE AND TEMPERATURES REACHING THE
MID 90S...THE ATMOSPHERE ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE
AND ROLLING PLAINS WILL BECOME VERY UNSTABLE BY LATE AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON AS THE DRYLINE MOVES EAST OF THE CAPROCK. A MID LEVEL
DISTURBANCE OVER THE SOUTHERN ROCKIES LATE THIS MORNING WILL MOVE
ACROSS WEST TEXAS LATE THIS AFTERNOON AND EVENING INCREASING THE
AMOUNT OF WIND SHEAR ACROSS THE RISK AREA. SUPERCELL THUNDERSTORMS
ARE POSSIBLE GIVEN THE EXPECTED AMOUNT OF INSTABILITY AND WIND
SHEAR.

VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH ANY
STORMS THAT DEVELOP. A FEW TORNADOES MAY ALSO OCCUR...PARTICULARLY
ACROSS THE MODERATE RISK AREA. THE THUNDERSTORMS ARE EXPECTED TO
LAST WELL INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

TXZ021>023-027>029-033>035-039>041-131630-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER-
TERRY-YOAKUM-
1143 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS AND A PART OF
THE EXTREME SOUTHERN TEXAS PANHANDLE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JW

In the hours before

Special weather statement, Jun 12, 3:05 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
305 PM CDT SAT JUN 12 2004

TXZ025-026-031-032-037-038-043-044-130400-
CHILDRESS-COTTLE-DICKENS-HALL-KENT-KING-MOTLEY-STONEWALL-
305 PM CDT SAT JUN 12 2004

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 448 FOR
PARTS OF THE EXTREME SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS.
THE WATCH IS IN EFFECT UNTIL 11 PM CDT AND INCLUDES THE FOLLOWING
COUNTIES...

HALL... CHILDRESS... MOTLEY... COTTLE... DICKENS... KING... KENT...
AND STONEWALL.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

MEMPHIS... CHILDRESS... MATADOR... PADUCAH... SPUR... GUTHRIE...
JAYTON AND ASPERMONT.

TORNADOES...HAIL TO UP TO 4 INCHES IN DIAMETER...WIND GUSTS TO 80
MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 85 STATUTE MILES EAST AND WEST OF
A LINE FROM 40 MILES EAST NORTHEAST OF OF HUTCHINSON KANSAS TO 95
MILES SOUTHWEST OF WICHITA FALLS TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW
Local storm report, Jun 12, 8:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 SW DICKENS            33.60N 100.86W
06/12/2004  1.75 INCH        DICKENS            TX   LAW ENFORCEMENT

0610 PM     HAIL             DICKENS                 33.62N 100.84W
06/12/2004  1.75 INCH        DICKENS            TX   LAW ENFORCEMENT

0637 PM     HAIL             AFTON                   33.76N 100.82W
06/12/2004  1.00 INCH        DICKENS            TX   PUBLIC

0710 PM     HAIL             5 E MATADOR             34.02N 100.73W
06/12/2004  1.75 INCH        MOTLEY             TX   LAW ENFORCEMENT

            HAIL COVERED THE ROAD

0722 PM     HAIL             5 SW GIRARD             33.31N 100.72W
06/12/2004  0.88 INCH        KENT               TX   LAW ENFORCEMENT

0726 PM     HAIL             7 WNW JAYTON            33.29N 100.69W
06/12/2004  1.00 INCH        KENT               TX   LAW ENFORCEMENT

0727 PM     HAIL             8 WSW SPUR              33.43N 100.98W
06/12/2004  2.75 INCH        DICKENS            TX   LAW ENFORCEMENT

0740 PM     HAIL             CEE VEE                 34.23N 100.44W
06/12/2004  1.75 INCH        COTTLE             TX   PUBLIC

0745 PM     HAIL             DICKENS                 33.62N 100.84W
06/12/2004  1.75 INCH        DICKENS            TX   LAW ENFORCEMENT

0748 PM     HAIL             1 N GIRARD              33.38N 100.66W
06/12/2004  1.00 INCH        KENT               TX   LAW ENFORCEMENT

0750 PM     HAIL             WHITE RIVER LAKE        33.48N 101.10W
06/12/2004  0.88 INCH        CROSBY             TX   PUBLIC

&&

MC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:07 PM CDTSevere Thunderstorm WarningLUBKent38 min
Jun 12, 7:27 PM CDTSevere Thunderstorm WarningLUBDickens48 min
Jun 12, 7:32 PM CDTSevere Thunderstorm WarningLUBCottle, Motley58 min
Jun 12, 7:43 PM CDTSevere Thunderstorm WarningLUBGarza47 min
Jun 12, 7:46 PM CDTSevere Thunderstorm WarningLUBCrosby44 min
Jun 12, 7:49 PM CDTSevere Thunderstorm WarningLUBKent41 min
Jun 12, 8:15 PM CDTSevere Thunderstorm WarningLUBDickens60 min
Jun 12, 8:32 PM CDTSevere Thunderstorm WarningLUBStonewall58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.